Contact Us

*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



Date you started taking this drug:

Date you stopped taking this drug:

What condition was this medication prescribed to treat?

What additional medications were you taking at the time?

Did Lariam appear to cause depression?

Did Lariam appear to cause other psychological effects?

Was suicide attempted?

Did loved one commit suicide?

Was a Psychiatrist/Psychologist ever seen before taking this drug?

If yes, please describe psychological or psychiatric treatment:

Please further describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Mother Questions Reasons For Son's Death

Oct 9, 2004 | Dekalb Daily Chronicle When Barbara Torok of Kingston thinks about her 23-year-old son, Michael, she recalls a quiet boy who wore size 13 shoes at the age of 12 and told his mom he didn't want to be referred to as "cute" but rather as "handsome."

She remembers an intelligent, conscientious boy who enjoyed the outdoors and spending time with his friends and family.

But now her memories of Mikey are marred with questions surrounding his death, such as whether he took his own life and, if so, why.

He was found dead Sept. 24 in his truck, parked between two cornfields in Ogle County. Police officials said he died from a stab wound to his heart - likely self-inflicted.

Barbara is looking to the U.S. Army for answers.

Michael, who graduated from Genoa-Kingston High School in 1998, joined the Army nearly five years ago and spent 10 months serving as a communications specialist in Afghanistan.

After returning to the United States seven months ago and being honorably discharged, he searched for a job in Fort Bragg, where he had been stationed. He was unable to find a decent paying one, so he returned to Illinois on Sept. 2, to live either with his mother and father, Roland Torok, or his sister, Lisa, in Rockford.

He seemed happy to have returned. He went out to dinner with his family, spent time with friends and talked about his plans for the future. But then he disappeared.

Michael left his parents' home shortly before noon Sept. 5 in his black pickup truck. He said he was visiting a friend in Shabbona, but he never arrived there and he never returned home.

Barbara said she awoke at 2 a.m. Monday with a pain in her gut because she knew he hadn't come home and he hadn't called to say where he was.

"I always told him, 'Michael, I don't care where you are or what you are doing, just call me so I can hear your sweet voice and know you are OK'," she said. "When he didn't come home or call, I knew something was wrong."

The search

The DeKalb County Sheriff's office considered the possibilities that he was in an accident or had met foul play.

After officers learned he last used his credit card at a Menards store in Rockford, they concentrated the search to the area between Genoa, Rockford and DeKalb.

Lisa organized searches and put fliers with her brother's picture in farmers' mailboxes, Barbara said.

More than 60 friends and family members assisted in the search, which continued for weeks.

Then, deputies learned that the last call to Michael's cell phone went through a cellular tower on Route 72.

A DeKalb County detective searched the Ogle County area Sept. 24, checking in fields and with farmers.

The detective located Michael's body in his truck parked between two cornfields, just south of Route 72 and just east of Monroe Center. The vehicle, which was about 500 feet into the field, wasn't visible from the road, according to DeKalb County Sheriff Roger Scott.

Ogle County Deputy Coroner Lou Finch said Michael died from a single stab-wound to the heart.

The wound appears to be self-inflicted, Scott said. Deputies saw no sign of foul play. They also didn't detect drugs or alcohol at the scene.

Toxicology and autopsy results are due back no sooner than the end of October.

Attempting to understand

"I don't know why he did it," Barbara said. "When should we have chained him up, when should we have gotten a doctor on his case?"

She said the family noticed slight differences in Michael after he returned from the war but didn't think he was depressed.

The generally quiet man came back a little quieter, occasionally avoided eye contact and had trouble concentrating.

After being discharged, he continued living in Fort Bragg with his girlfriend, until the two broke up a month before he returned to Kingston.

He told his mother he and his girlfriend separated amiably and that he couldn't be in a relationship right now. He remained friends with the woman and the two discussed getting back together at a later date.

Despite the changes, "we never saw it coming," Barbara said about her son's death.

When he arrived in Kingston, he seemed excited about pursuing a career in real estate. Barbara recalls seeing him pour over a book on the trade.

"I'm kind of angry at him," she said. "He could have talked to any of us."

She said she can't begin to understand what went through his mind when he disappeared. She wondered if he learned something disturbing when he visited a veterans hospital in the northern suburbs the day before he disappeared.

He told his parents he visited the doctor for pain in his lower back, which he attributed to either a kidney stone or infection.

The family is trying to learn from the hospital if that was his only medical condition.

A contributing factor?

Barbara also wonders if drugs the Army gave her son contributed to his actions.

"That was not my son," she said about the man who likely took his own life Sept. 5. "I am not letting go. The government has to be accountable."

Michael, along with other soldiers in Afghanistan, was given Lariam, or mefloquine hydrochloride, to prevent or treat malaria.

Pharmaceutical manufacturer F. Hoffman-La Roche lists the side effects of Lariam, which might last even after patients discontinue use, as "nausea, difficulty sleeping, and bad dreams," according to the drug's medication guide released this year.

More serious side effects include severe anxiety, paranoia, hallucinations, depression and feeling disoriented.

The pamphlet reports that some patients have suicidal thoughts while on the drug and "there have been rare reports of suicides," but "it is not known whether Lariam was responsible for these suicides."

Lariam users are five times more likely to report mental problems than people using other anti-malaria drugs, according to U.S. Food and Drug Administration data reported through the United Press International in 2002.

The Army, which gives soldiers Lariam when going to malaria-ripe areas like Afghanistan, refutes that the drug has led to suicides.

"The Army uses Lariam when no other medicine works on a (malaria) strain in that area," spokeswoman Martha Rudd said.

No comprehensive studies have found a correlation between suicide and the medicine, she said, adding that without the medication far more soldiers would die from malaria.

No one from Roche returned calls about the drug.

The Army's take on suicide

Suicides occur in every population, Rudd said, and are to be expected especially among young adults, which has the highest suicide rates.

"The No. 1 reason people commit suicide and people in the Army commit suicide is the loss of significant relationships," she said. Next are legal and financial problems.

Suicide rates in the Army are slightly higher than among the general population, Rudd said, with between 9-14 suicides per 100,000 active soldiers each year.

The general population has about 10 for every 100,000 people, according to the U.S. Centers for Disease Control and Prevention.

But the suicide rate among active duty soldiers is the lowest its been since in the 1990s, Rudd said.

The Army saw 12.8 suicides per 100,000 people last year. This year, the number dipped to 8.1.

She attributed the decrease to the Army's move to make chaplains and therapists more available to the troops, encourage soldiers to speak about their experiences and teach soldiers signs of depression and suicidal tendencies to watch for in their friends.

Veterans can receive therapy and support through the Veterans Affairs.

Despite whether people are soldiers, veterans or civilians, "once they become depressed, they think no hope is left in the world, and they use suicide as a permanent solution to a temporary problem," Rudd said.

Lessons learned

"Be aware that people coming home have been changed by their experiences, and families at home have changed since the soldiers left," Rudd said. "Be understanding, patient and gently encourage veterans to talk."

Barbara said she wonders if she could have done anything to help her son. She hopes her experience will teach other soldiers' friends and family to watch for emotional problems in their loved ones "because this came on us out of nowhere and it could happen to other families too."

The Toroks have contacted the Army, looking for information about Michael's medical records, his experiences in Afghanistan and whether his death is part of a greater trend. Although they've received few answers, Barbara said the family won't give up until the government explains Michael's death.

"We can't say our son got killed in Afghanistan," she said. "But nonetheless, we can say the war killed our Mikey."

Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo